The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.
|NORTHERN LIGHT ACADIA HOSPITAL||268 STILLWATER AVE BANGOR, ME 04401||Oct. 13, 2011|
|VIOLATION: PATIENT RIGHTS: FREE FROM ABUSE/HARASSMENT||Tag No: A0145|
|**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**
Based on review of one Acadia clinical record , and documentation of emergency department visits to another hospital plus excerpt from a clinical record from a psychiatric hospital other than Acadia, and interviews with personnel at the patient's group home, the patient's guardian, and the pharmacist and administrative staff of Acadia Hospital on July 19, 2011 and August 16, 2011, it was determined that the facility failed to keep the patient free from abuse. The definition of abuse includes "Neglect for the purpose of this requirement is considered a form of abuse and is defined as the failure to provide goods and services necessary to avoid physical harm, mental anguish or mental illness."
This standard is not met as evidenced by:
Record H-Based on review of the Acadia clinical record, it was determined that this patient was started on Seroquel on May 12, 2011 and with increased doses, and by discharge was receiving 200 mg. by mouth before breakfast and 300 mg. by mouth at bedtime. According to Nursing 2009 Drug Handbook edited by Rita Doyle (2009, p. 669), some of the side effects of Seroquel were dizziness, hypertonia (increase in muscle tone or tension), back pain, and dyspnea.
Social worker notes included the following: June 6, 2011-"Patient came to session without incident. [He/She] was observed to demonstrate involuntary body movements through out the session", and "Body movements are concerning and this information was shared with Psychiatrist. June 8, 2011-Same description of body movements, and "Patient is complaining of blurred vision. It has been recommended by NP [Nurse Practitioner] that [he/she] have a consult with an ophthalmologist."
There was documentation that patient was seen by the NP on June 8, 2011.
Physician notes included the following: June 8, 2011-"medication management side effects of medication, abnormal movements. Whether from anxiety or medication [he/she] cannot sit still while in my office. However when I visit [his/her] room [he/she] is often lying down and demonstrated no abnormal movements at all". "[He/She] was started on Cogentin yesterday for possible EPS." The notes on June 9, 2011 included the same information with addition of "[He/She] has been begun on cogentin bid for possible EPS secondary to atypical antipsychotic. I see little difference in [his/her] motor activity whether [he/she] takes cogentin or not." On June 10, 2011 (discharge date ), a discharge meeting was documented by the social worker. The note included that the psychiatrist participated in a portion of the meeting to discuss hospitalization and medications. Also involved in this meeting was the provider from the group home. The following was noted-"Group home provider did indicate some concern regarding patient's movements and pressured speech. Psychiatrist discussed possible adjustments in medications once patient is settled into the group home." The discharge summary dated June 10, 2011, dictated by psychiatrist included the following in regards to medication-"Neuromuscular activity: The patient had a kind of perpetual motion style. Whether this was secondary to anxiety or psychotropic medication had been difficult to assess. When patient was asked about this [he/she] said that it had been [his/her] normal functioning as long as [he/she] could remember." (According to the group home employee who attended the discharge meeting on June 10th, in a phone interview on August 16, 2011, he stated he has known this patient for about two years and this was definitely not his/her normal appearance.) The discharge summary listed medications which included Quetiapine (Seroquel) 300 mg. at breakfast and 200 mg. at bedtime. Also listed was Benzotropin 1 mg. PO bid with the following comment-"This medication was begun late in [his/her] course of treatment as [he/she] was demonstrating increased motor movements. Patient was discharged on [DATE]."
A review of a clinical record from an emergency department visit made by this patient on June 15, 2011 included the following:
Admitting diagnosis-" Pain in lower right side of back."
Description of injury-"R [right] sided low back pain started 5 days ago."
Also noted-"Choreiform movements [involuntary movements of limbs or facial muscles]"
Clinical impression "low back strain"
Patient treatment recommendation was Tylenol and heat.
According to staff at the patient's group home, he/she was taken to the emergency room when back spasms became severe.
A review of this patient's clinical record from a psychiatric hospital other than Acadia where he/she was admitted on July 14, 2011. The following information was documented:
Psychiatric Evaluation dictated on July 15-"The patient was discharged from Acadia Hospital 3 weeks ago following some oppositional behavior". "At some point after discharge [he/she] developed rather severe dyskinesia with choreiform upper torso and limb movements as well as slurred speech. [His/Her] out patient provider has been decreasing the Seroquel. [He/She] currently is down to 50 mg. bid. As the medication has been decreased, the patient has exhibited increased irritability, agitation, depression, oppositional behavior, difficulty following directions and aggression."
Mental status-"[His/Her] presentation is notable for involuntary movements and slurred speech. [He/She] is also unable to perform some voluntary motor movements like putting shoes on. We observed [him/her] take about five minutes to put one shoe on because [he/she] could not coordinate [his/her] movements. This dyskinesia seems to have developed when [he/she] was placed on Seroquel 300 mg. bid at Acadia Hospital in June."
Axis 1-"Neuroleptic induced dyskinesia"
Treatment plan-"I have placed a call to out patient psychiatrist to see what the plan is for tapering the Seroquel. If the dyskinesia is increased because the taper is happening too fast, I would like to restart the taper and go more slowly."
Discharge summary dictated on August 9, 2011-
Summary of clinical course-"On admission patient was exhibiting almost constant choreiform movements of [his/her] upper torso and arms. [He/She] was rolling [his/her] eyes and moving [his/her] head. [His/Her] speech was extremely slurred. [He/She] was unable to participate in gym activities because [he/she] could not control [his/her] voluntary muscle movements and we were fearful that [he/she] would get hurt. [He/She] also had difficulty managing utensils to eat so would often use [his/her] hands."
"The patient had neurology consult. Consultant recommended continuing to taper and decrease the Seroquel, but did not feel this was a withdrawal dyskinesia. [He/She] was taken off the Seroquel. [His/Her] dyskinesia improved. I maintained close contact with outpatient psychiatrist who stated [he/she] was much worse on discharge from Acadia hospital and was actually having very painful [DIAGNOSES REDACTED]."
Mental status on day of discharge-"[He/She] exhibits choreiform motor movements of [his/her] upper body and torso and is fidgety and restless"
Case formulation-"On admission [he/she] was exhibiting fairly severe dyskinesia due to high doses of Seroquel. During hospitalization [he/she] was tapered and discontinued from the Seroquel. [He/She] had a neurology consult. [His/Her] motor symptoms improved but did not completely diminish, [he/she] may have residual tardive dyskinesia."
On October 13, 2011, per phone message from psychiatrist at group home, he stated that the patient has continued to improve. His current observations were that the patient has been able to sit still in class, be attentive and showed no abnormal movements leaving him to conclude that there will be no permanent loss of function from the Seroquel.